Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 14, 2001, 3:37 PM MDT for Fremont County, Wyoming. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2001, 3:37 PM MDT (21:37 UTC)
- Expired
- Sep 14, 2001, 4:10 PM MDT
- In force
- 33 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 3:42 PM MDT | Hail 0.75 | Lander, WY | |
| Sep 14, 3:42 PM MDT | Hail 1.75 | Lander, WY | |
| Sep 14, 3:43 PM MDT | Hail 1 | Lander, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
184 WUUS55 KRIW 142140 SVRRIW WYC013-142210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT FRI SEP 14 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL FREMONT COUNTY IN WEST CENTRAL WYOMING * UNTIL 410 PM MDT * AT 337 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING ONE INCH HAIL OVER CENTRAL FREMONT COUNTY..AT LANDER. DOPPLER RADAR INDICATED THE STORM MOVING SOUTHEAST AT 25 MPH. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR LANDER UNTIL 530 PM MDT. * THE SEVERE THUNDERSTORM WILL BE... OVER LANDER EXTENDING TO SOUTH PASS THOUGH 410 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP ENOUGH TO FLOAT YOU OR YOUR VEHICLE. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4286 10859 4270 10871 4249 10824 4269 10810 C. BAKER WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:00 PM MDT, 37 minutes earlier.
Area forecast discussion, Sep 14, 3:00 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MDT FRI SEP 14 2001 CANADIAN COLD FRONT THROUGH FORECAST AREA EAST OF DIVIDE AND GOING THROUGH SW THROUGH SOUTH PASS ACROSS SWEETWATER COUNTY WITH WIDESPREAD CLOUD COVER AND LIGHT PRECIPITATION BEHIND FRONT...ALONG WITH EMBEDDED THUNDERSTORMS FIRING OFF OF HIGHER TERRAIN AND MOVING THROUGH BASIN. COLDER TEMPERATURES WITH STRONGER FRONT AND MORE WIDESPREAD PRECIPITATION THAN PREVIOUS FORECAST. EXPECT UPPER SHORT WAVE TROUGH EXTENDING SW FROM UPPER LOW CENTER OVER E MT TO E CNTRL ID TO PASS THROUGH FORECAST AREA WITH WEAK RIDGING ALOFT OVER AREA BY MID MORNING SAT ENDING WIDESPREAD PRECIPITATION EVENT AROUND NOON. EXPECT WEAK RIDGE TO KEEP IT DRY WITH COLDER NIGHTS AND WARMER DAYS SAT NIGHT THROUGH SUN NIGHT THEN BRING IN NEXT UPPER LEVEL SHORT WAVE TROUGH AND PACIFIC FRONT MONDAY FOLLOWED BY CANADIAN FRONT MONDAY NIGHT AND TUESDAY. MRF SHOWING MILD AND DRY PERIOD WED THROUGH FRI IN EXTENDED AND CAN SEE NO REASON DEVIATE. WILL MENTION SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN MOUNTAINS EAST OF DIVIDE ABOVE 9000 TONIGHT. .RIW...NONE C.BAKER
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:28 PM MDT | Flash Flood Warning | RIW | Fremont | 2 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.